Alert archive / Michigan / Special Weather Statements in 2021
Special Weather Statement, NWS Gaylord, MI
NWS Gaylord, MI issued this special weather statement at Apr 27, 2021, 1:26 PM EDT for Charlevoix County, Michigan. It was in force for 19 min. No storm report in the archive falls inside the area while it was in force.
The area
The outline as issued.
The facts
- Issued
- Apr 27, 2021, 1:26 PM EDT (17:26 UTC)
- Expired
- Apr 27, 2021, 1:45 PM EDT
- In force
- 19 min
- Issued by
- NWS Gaylord, MI
County Charlevoix County, MI
The radar
The NCL Michigan radar (KAPX), 111 km from the middle of the area, began a volume at 17:25 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
The nearest sounding before it
Green Bay/Straub, WI (KGRB), launched 12:00Z, 5.4 hours before the alert went out and 233 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 976 m above ground
- 0-6 km bulk shear
- 61 kt
- 0-1 km storm-relative helicity
- 139 m²/s²
- 0-3 km storm-relative helicity
- 159 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- -0.0
The text
As transmitted.
892
WWUS83 KAPX 271726
SPSAPX
Special Weather Statement
National Weather Service Gaylord MI
126 PM EDT Tue Apr 27 2021
MIZ098-271745-
Beaver Island and surrounding islands-
126 PM EDT Tue Apr 27 2021
...Heavy rain possible over Beaver Island...
A line of showers and thunderstorms extended from just west of
Beaver Island across northern Green Bay and into Wisconsin. The
movement of this line of precipitation means Beaver Island could see
several hours of moderate to occasionally heavy rain with some
lightning. Rainfall amounts of over 1.5 inches have been reported
across Wisconsin with these storms.
Locations impacted include...
Saint James On Beaver Island.
LAT...LON 4556 8568 4565 8567 4570 8575 4566 8585
4572 8590 4574 8582 4570 8577 4577 8574
4584 8545 4583 8542 4584 8536 4574 8538
4573 8545 4560 8545 4554 8553 4556 8567
4551 8574 4545 8573 4544 8593
TIME...MOT...LOC 1722Z 270DEG 45KT 4553 8615
$$
KJFWhat forecasters said that day
The local office's own words before this special weather statement went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Gaylord, MI wrote its last area forecast discussion before this special weather statement went out at Apr 27, 1:01 PM EDT, 25 minutes earlier.
Area forecast discussion, Apr 27, 1:01 PM EDT, 25 minutes before
Area Forecast Discussion National Weather Service Gaylord MI 101 PM EDT Tue Apr 27 2021 .UPDATE... Issued at 1015 AM EDT Tue Apr 27 2021 Warm front positioned to our south has shown little to no northward movement so far this morning. Forecast hourly temps are generally on target for the moment...ranging from the upper 30s across Eastern Upper Michigan and the Straits to the lower 50s in our far SW CWA around MBL. Northward progress of this warm front remains the key to both our high temp forecast as well as potential and position of our best POPs and chances of thunder as we head into peak heating this afternoon/early evening. Mid level cloud cover remains quite extensive across our entire CWA attm... with little in the way of breaks developing as of yet and plenty of cloud cover upstream as well. Do think increasing daytime instability combined with some strengthening of forcing north of the warm front should lend to gradually increasing chances of showers and a few storms as we head into peak diurnal heating this afternoon. SW portion of our CWA remains in a marginal risk... which is not out of the question considering mid level lapse rates around 8...relatively low freezing levels and modest 0-3 km bulk shear of around 25 to 30 kts around and just north of the warm front. No major adjustments needed to the ongoing forecast at this time...but will certainly monitor temp and radar trends as we head into the afternoon. && .NEAR TERM...(Today through Tonight) Issued at 328 AM EDT Tue Apr 27 2021 ...More showers and thunderstorms... High impact weather potential: Marginal risk for severe thunderstorms across parts of northern lower Michigan into this evening. Pattern synopsis/forecast: Mid level ridging directly overhead at this early hour, with retreat of its surface reflection veering winds to more southeast and allowing warm front to bow north into southern Wisconsin and far southern Lake Michigan. Sustained warm and moist advection north of this front resulting in plenty of clouds and periods of showers, with the latter especially occurring across the north half of the area. Definitely a bit milder night than the last few, with current readings mostly in the 30s and 40s. Warm front will attempt to mix north today, with clouds and the cool waters of Lake Huron trying mightily to prevent its north progress. This front will delineate summer-like conditions to its south and spring-like weather to its north. As one can imagine, placement of this front means everything on just how warm it becomes today. In addition...proximity of this front, sustained moisture advection, and passing mid level impulses will result in some additional much need rain chances across the Northwoods. Primary forecast concerns/challenges: Shower evolution and temperature trends through the period. The potential for a few stronger thunderstorms will also need to be addressed. Details: One challenging, low confidence forecast indeed, especially with regards to those temperatures. As mentioned above, placement of wavering surface front will hold the key, with recent hi-res guidance trends now suggesting the front may struggle to make it much further north than M-72 today. Pattern recognition sure supports this idea, with plenty of low clouds and winds coming off the cold waters of northern Lake Huron this morning. Will hedge my money toward these more southern solutions, which supports temperatures struggling through the 40s and 50s for eastern upper the northern reaches of northern lower Michigan. Assuming the front does manage to reach into the southern sections of our area, increasing mixing and southerly winds south of the front will help temperatures spike well up into the 60s and lower 70s this afternoon. Shower evolution presents its own challenge as well. Front will help dictate surface based instability gradient, with corridor of elevated instability nudging north of the front. Area looks centered on this instability gradient, with plume of elevated mid level lapse rates within this gradient axis. Deep layer forcing is definitely not overwhelming through much of today given maintenance of overhead mid level ridge. Better upper level jet dynamics and slight east progression of ridge does allow forcing to increase heading into tonight. Upshot to the above, cannot rule out showers percolating at any point today given instability gradient and mid level lapse rate plume, with shower coverage likely to increase tonight as deep layer forcing matures (perhaps aided by weak area of low pressure riding up the surface front). Above also supports some thunder chances as updrafts become intense enough to drive deeper convection. Not seeing any widespread severe threat given expected elevated nature of storms. However, those decent mid level lapse rates do support at least the threat for marginally severe size hail under any stronger cells. Latest SPC Day One Convective Outlook now places areas along and southwest of a line extending from near Traverse City to East Tawas under a marginal threat for severe weather today into this evening. Will begin to highlight this potential in our hazardous weather products and graphics. As one would expect, rainfall totals will likely vary widely given expected showery nature of precipitation. While not seeing any evidence for widespread significant rainfall amounts, precipitable water values in excess of an inch and possible training of showers/storms does support at least some localized heavier rainfall totals...perhaps up and over an inch. && .SHORT TERM...(Wednesday through Thursday) Issued at 328 AM EDT Tue Apr 27 2021 High Impact Weather Potential: Minimal... Pattern Synopsis/Forecast: Upper level troughing over the western US will continue to progress eastward through the short term...dragging a little bit of northern stream action into the fray going into Thursday and Thursday night. Meanwhile...much of the short term will remain unsettled...and the forecast, somewhat uncertain...as a generally southwest-to-northeast oriented boundary finally looks to get booted out by that northern stream energy...opening the door for a return to cooler weather towards the end of the period. Primary Forecast Concerns: Precipitation chances Wednesday through Thursday night...High temps Wednesday...Cold night Thursday? Well, the start of the period Wednesday morning looks unsettled, with some mid-level moisture in the area along that boundary still hanging around. Attm...looks as though the front will be trying to move on out as northern stream energy presses southward...and as a weak low tries to spin up in the area. How quickly the front moves on out will ultimately determine how much precip we get...and how warm it stays (in some locations, anyway)...though that may be somewhat precip dependent, too. Either way...doesn't look terribly summer-like for us here, even for those areas that do stay a little warmer. Best instability looks to move on out ahead of the front...such that thunder may not really be a concern...for our CWA, anyway. It does appear that Wednesday morning should be a little wetter ...as current guidance seems to like the idea of the rain hanging around our CWA more than the previous run. There looks to be a brief break in the action late Wednesday...though it looks relatively short-lived...as more moisture surges into the area ahead of an upper level jet max moving through ahead of the troughing late Wednesday night into Thursday. A stronger surface low looks to develop/intensify along the lingering boundary (why, yes, it does get hung up again...to our south this time, though)...as northern stream troughing digs into the upper Midwest. This low looks to further intensify to our east as the upper level jet max intensifies ahead of the trough...so that we may end up dealing with cloudy, dreary conditions right on through the night Thursday night as well...with cooler air funneling down into the region on the backside of this system. There is still a fair amount of uncertainty in just how far north the moisture/boundary gets Thursday...so something to keep an eye on, for sure. Could be dealing with some p- type issues as temperatures fall under a cold advection regime Thursday night. Depending on just how cold the airmass is that advects in Thursday night behind the system...may have watch out for some freeze potential yet again. .LONG TERM...(Thursday night through Monday) Issued at 328 AM EDT Tue Apr 27 2021 High Impact Weather Potential: Potential freezes late week... With that northern stream trough action in the mix...and the trough axis more or less over the Great Lakes at the start of the long term on Friday morning...will be looking for a cold start...and perhaps a chilly day with a surface trough swinging down through the region as the core of the colder air aloft advects into the Great Lakes. Models continue to diverge to some degree beyond Friday... but will have to monitor for the potential for some cold nights late this week and perhaps into the weekend nonetheless...with some chances for precipitation here and there. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 100 PM EDT Tue Apr 27 2021 A warm front will try to lift into Northern Lower Michigan this afternoon and evening....resulting in increasing chances of showers and thunderstorms as daytime instability increases. A stronger wave will develop and ride along this boundary and thru Lower Michigan later tonight into Wednesday morning...further increasing our chances of rain during this time. VFR conditions this afternoon and early evening will deteriorate to MVFR and eventually IFR as deeper moisture and widespread precip develops tonight into Wednesday. East winds around 10 kts this afternoon will lend to lake breeze development along the Lake Michigan side of our state. E/NE winds will strengthen to 10 to 20 kts with some higher gusts on Wednesday. && .MARINE... Issued at 328 AM EDT Tue Apr 27 2021 Wavering surface front expected to be found across lower Michigan today and tonight, with east to northeast winds to its north, and more south to southwest winds to its south. Exact placement of this front still a bit uncertain. More stable over-water conditions and a rather weak pressure gradient should result in winds and waves slowly falling below advisory criteria today, and remaining that way through Wednesday. Chances for showers, and potentially embedded thunderstorms, for the next few days. && .APX WATCHES/WARNINGS/ADVISORIES... MI...NONE. LH...SMALL CRAFT ADVISORY until 6 PM EDT this evening for LHZ345>348. LM...SMALL CRAFT ADVISORY until 6 PM EDT this evening for LMZ341-342. LS...NONE. && UPDATE...MR NEAR TERM...MB SHORT TERM...FEF LONG TERM...FEF AVIATION...MR MARINE...MB
Hazardous weather outlook, Apr 27, 4:00 AM EDT, 9 hours 26 minutes before
Hazardous Weather Outlook National Weather Service Gaylord MI 400 AM EDT Tue Apr 27 2021 MIZ016>018-020>036-041-042-086>088-095>099-281200- Emmet-Cheboygan-Presque Isle-Leelanau-Antrim-Otsego-Montmorency- Alpena-Benzie-Grand Traverse-Kalkaska-Crawford-Oscoda-Alcona- Manistee-Wexford-Missaukee-Roscommon-Ogemaw-Iosco-Gladwin-Arenac- Western Chippewa-Central Chippewa-Southeast Chippewa- Western Mackinac-Eastern Mackinac- Mackinac Island/Bois Blanc Island- Beaver Island and surrounding islands-Charlevoix- 400 AM EDT Tue Apr 27 2021 This hazardous weather outlook is for Eastern Upper Michigan and Northern Lower Michigan. .DAY ONE...Today and tonight. Thunderstorms are possible today and tonight across northern Michigan. A few thunderstorms may become severe this afternoon and evening, especially along and southwest of a line extending from Traverse City to East Tawas. Hail to one inch in diameter is the primary severe weather concern. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotters are encouraged to report any significant weather and rain amounts to the National Weather Service. Reports may be made one of three ways: Online: weather.gov/gaylord Facebook: facebook.com/nwsgaylord Twitter: twitter.com/nwsgaylord. && LHZ345>349-LMZ323-341-342-344>346-LSZ321-322-281200- Straits of Mackinac within 5 nm of Mackinac Bridge including Mackinac Island-St Ignace to False Detour Channel- 5NM East of Mackinac Bridge to Presque Isle Light MI including Bois Blanc Island- Presque Isle Light to Sturgeon Pt MI Including Thunder Bay National Marine Sanctuary-Sturgeon Pt to Alabaster MI- Grand Traverse Bay south of a line Grand Traverse Light to Norwood MI-Seul Choix Point to 5NM West of Mackinac Bridge- Norwood MI to 5NM West of Mackinac Bridge including Little Traverse Bay-Sleeping Bear Point to Grand Traverse Light MI- Point Betsie to Sleeping Bear Point MI- Manistee to Point Betsie MI- Whitefish Bay (U.S. Portion)/Whitefish Point to Point Iroquois MI- St. Marys River Point Iroquois to E. Potagannissing Bay- 400 AM EDT Tue Apr 27 2021 This hazardous weather outlook is for the northern Michigan nearshore waters of Lake Huron, Lake Michigan and Lake Superior. .DAY ONE...Today and tonight. Thunderstorms are possible today and tonight across our nearshore waters. A few thunderstorms may become severe this afternoon and evening, especially along and southwest of a line extending from Traverse City to East Tawas. Hail to one inch in diameter is the primary severe weather concern. .DAYS TWO THROUGH SEVEN...Wednesday through Monday. No hazardous weather is expected at this time. .SPOTTER INFORMATION STATEMENT... Spotter activation is not anticipated. &&
In the hours before
Special weather statement, Apr 27, 1:26 PM EDT, 0 minutes before
Special Weather Statement
National Weather Service Gaylord MI
126 PM EDT Tue Apr 27 2021
MIZ098-271745-
Beaver Island and surrounding islands-
126 PM EDT Tue Apr 27 2021
...Heavy rain possible over Beaver Island...
A line of showers and thunderstorms extended from just west of
Beaver Island across northern Green Bay and into Wisconsin. The
movement of this line of precipitation means Beaver Island could see
several hours of moderate to occasionally heavy rain with some
lightning. Rainfall amounts of over 1.5 inches have been reported
across Wisconsin with these storms.
Locations impacted include...
Saint James On Beaver Island.
LAT...LON 4556 8568 4565 8567 4570 8575 4566 8585
4572 8590 4574 8582 4570 8577 4577 8574
4584 8545 4583 8542 4584 8536 4574 8538
4573 8545 4560 8545 4554 8553 4556 8567
4551 8574 4545 8573 4544 8593
TIME...MOT...LOC 1722Z 270DEG 45KT 4553 8615
KJFThe office that day
Everything else NWS Gaylord, MI issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Apr 27, 3:20 PM EDT | Severe Thunderstorm Warning | APX | Antrim, Charlevoix | 33 min |
Nearby
Special Weather Statements in Michigan, 2021Every special weather statement in 2021
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.